Aa
A
A
A
Close
Eye Care Community
21.9k Members
Avatar universal

dilation drops have permanent effect?

Hello, 5 weeks ago I had my eyes dilated for the first time. I have some floaters and I wanted to make sure everything was ok with my retina. They applied several drops in my eyes and everything came out ok in the test. However; it took me a full 3 days for my pupils to go back to normal size and I was left with some light sensitivity (the sun seems too bright)  and halos/starburst around streetlamps and headlights that has not gone away!

I called the doctors and they said that it was highly unlikely that the drops caused permanent damage and they suggested getting an anti-glare coating for my glassess. I simply don't understand how I didn't have this problem before the drops and now I do, yet they didn't cause it?

Did they cause permanent damage? what should I do?
Thank you!
6 Responses
233488 tn?1310696703
MEDICAL PROFESSIONAL
Some drops take several days to wear off in some people. Example cyclogel. For that reason we don't use them except in children with eye muscle problems. Other people are very very sensitive (usually blue gray or green eyes) in that case we note it in the chart and use half strength eye drops.

The answer you were given is inappropriate and how anti glare glasses would help you is indeed strange.

What our practice does in a situation like this is have the person come in immediately so we can check the eyes to see if there is a side effect or problem with the eyedrops. We do this the same day they call and we do not charge for the exam.

If you are seeing an optometrist consider seeing an ophthalmologiest. Find onenear you at www.aao.org

If you are seeing an ophthalmologist try a different one.

In the future when you have your eyes examined always mention that drops kept your eyes dilated a long time and irritated them

JCH MD
Avatar universal
Thank you doctor, weird thing is that I'm 23 and have brown eyes. Right now, I'm just using fake tears to eliminate any residual dilation drops. But I doubt that I have anything left since it has been over a month.
Thank You for you answer.
233488 tn?1310696703
MEDICAL PROFESSIONAL
try and find out what the drops were. Next time ask for something milder
JCHDM
Avatar universal
I'm having the same problem, My right eye was dilated & there were dramatic lines radiating out, & it stayed dilated 2 days & now lights still seem to be surrrounded by moving particles or lines of light radiating out of some lights - even when there's no fog.  It feels like both eyes are changed, &I winder if that light was brighter than 300 lumens (300 or over causes lasting eye damage) I should find out what eye drops the doc used/overused.  Now I am afraid of eye dilations now.  I want to get IOP rechecked since I have read that the dilation can cause close-angle glaucoma, but for that there is also redness and severe eye pain.  (I don't have that.)  Yet weeks later there is some lasting damage with light sensitivity plus harder to see in dim light.  I am reading about IOP effects of sleep positions and exercise, just in case.  There's more pressure on the lower eye (side sleepers), & significantly less pressure using 2-3 pillows to elevate your head  300-45 degrees (lying face up).
4 Comments
Hey I know this is an old post but I'm having the same problem after dilation. Did yours go away and how long did it take
Answered on your first post.
I had cataract surgery on 18 May 2017 on right eye with regular IOL.  For 7 days I had perfect eyesight day and night as my left eye cataract was not bad.  At post op appointment 7 days later dilating drops were used in both my eyes and caused immediate positive dysphotopsia in both eye but much worse in UNOPERATED eye.  At night with my left eye I have had ongoing distortion at night with 4 blurry moons and big halo around, car headlights with steaks all around them, street lights with long streaks emanating around them, illuminated signs all blurry and still like this now in October 2018.  Operated eye is not so bad but has ghost vision of moon and stars and streaks around street lights.  I've seen several opthalmologists but none can explain this or give me any treatment. It is impossible for me to drive after dark and am very depressed.  I'm going to have cataract surgery on my left eye as I've become very short sighted in that eye and am just praying that surgery will clear the night time distortion which was NOT caused by the cataract but by the dilating eye drops.
Answered previously
177275 tn?1511758844
Some drops take several days to wear off in some people. Example cyclogel. For that reason we don't use them except in children with eye muscle problems. Other people are very very sensitive (usually blue gray or green eyes) in that case we note it in the chart and use half strength eye drops.

The answer you were given is inappropriate and how anti glare glasses would help you is indeed strange.

What our practice does in a situation like this is have the person come in immediately so we can check the eyes to see if there is a side effect or problem with the eyedrops. We do this the same day they call and we do not charge for the exam.

If you are seeing an optometrist consider seeing an ophthalmologiest. Find onenear you at www.aao.org

If you are seeing an ophthalmologist try a different one.

In the future when you have your eyes examined always mention that drops kept your eyes dilated a long time and irritated them

Dilation is done billions of times world-wide every year. Any permanet problem is ultra rare. Angle closure will only occur in an eye that abnormally shaped usually hyperopic (farsighted), older individual >50 with a cataract.
1 Comments
Avatar universal
Hello, I’ve had a similar problem. My eyes were dilated in August - 4 months ago and they are still notthsame as they were - 48 hours dilated, then acute light sensitivity for a month - now I still get glare and it’s harde to see in dim light - I am so cross that this horrible side effect is not made obvious as it’s been so distressing.
2 Comments
Some drops take several days to wear off in some people. Example cyclogel. For that reason we don't use them except in children with eye muscle problems. Other people are very very sensitive (usually blue gray or green eyes) in that case we note it in the chart and use half strength eye drops.

The answer you were given is inappropriate and how anti glare glasses would help you is indeed strange.

What our practice does in a situation like this is have the person come in immediately so we can check the eyes to see if there is a side effect or problem with the eyedrops. We do this the same day they call and we do not charge for the exam.

If you are seeing an optometrist consider seeing an ophthalmologiest. Find onenear you at www.aao.org

If you are seeing an ophthalmologist try a different one.

In the future when you have your eyes examined always mention that drops kept your eyes dilated a long time and irritated them

Dilation is done billions of times world-wide every year. Any permanet problem is ultra rare. Angle closure will only occur in an eye that abnormally shaped usually hyperopic (farsighted), older individual >50 with a cataract.
=
Have an Answer?
Top General Health Answerers
177275 tn?1511758844
Kansas City, MO
Avatar universal
Grand Prairie, TX
Avatar universal
San Diego, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.